MAUDE Adverse Event Report: V.A.C. VERAFLO DRESSING; OMP

V.A.C. VERAFLO DRESSING; OMP
Model Number VACDSP
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The nurse stated that the dressing was discarded.Based on information provided, the foreign material was not returned to kci for identification; therefore, kci is unable to confirm its identity.This report is being filed due to possible use error.The v.A.C.Veraflo¿ dressing was left in the patient's wound for 4 days which was not in accordance with v.A.C.® labeling.Device labeling, available in print and online, states: dressing changes wounds being treated with the v.A.C.® therapy system should be monitored on a regular basis.In a monitored, non-infected wound, v.A.C.® dressings should be changed every 48-72 hours, but no less than 3 times a week, with frequency adjusted by the clinician as appropriate.Infected wounds must be monitored often and very closely.For these wounds, dressings may need to be changed more often than 48-72 hours; the dressing changing intervals should be based on a continuing evaluation of the wound condition and the patient's clinical presentation, rather than a fixed schedule.Foam removal: v.A.C.® foam dressings are not bioabsorbable.Always count the total number of pieces of foam removed from the wound and ensure the same number of foam pieces are removed as were placed.Foam left in the wound for greater that the recommended time period may foster ingrowth of tissue into the foam, create difficulty in removing the foam from the wound or lead to infection or other adverse events.If dressing adheres to wound consider introducing sterile water or normal saline into the dressing, waiting 15 - 30 minutes, then gently removing the dressing from the wound.Regardless of treatment modality, disruption of the new granulation tissue during any dressing change may result in bleeding at the wound site.Minor bleeding may be observed and considered expected.However, patients with increased risk of bleeding, as described on page 8, have a potential for more serious bleeding from the wound site.As a precautionary step, consider using v.A.C.Whitefoam¿ or nonadherent material underneath the v.A.C.® granufoam¿ dressing to help minimize the potential for bleeding at dressing removal in these patients.
 
Event or Problem Description
On (b)(6) 2018,, the following information was reported to kci by the nurse: on (b)(6) 2018, a dressing change was performed and a foreign material alleged to be v.A.C.Veraflo¿ dressing was adhered to part of the wound that had been sutured.The physician attempted to remove the foam manually, but was unsuccessful in removing all of the foreign material.On (b)(6) 2018, a debridement was performed to remove the remaining foreign material.The patient did not exhibit any symptoms of fever or pain.On (b)(6) 2018, kci representative observed the foreign material and noted the dressing was discolored dark green and allegedly emitted a foul odor.A culture was obtained (date unknown).On 25-dec-2018, the following information was provided to kci by the nurse: the wound tested positive for escherichia coli 2+ and enterococcus <1+.The wound infection was considered unrelated to v.A.C.® therapy as the v.A.C.® was initially placed on a wound with a surgical site infection.The patient continued v.A.C.Veraflo¿ therapy on (b)(6) 2018 and switched to v.A.C.® therapy on (b)(6) 2018.No additional information available.On 06-jan-2019, the following information was provided to kci by the nurse: the adhered foreign material alleged to be v.A.C.Veraflo¿ dressing was left in place for four days.On 02-jan-2019, kci quality engineering assessed a photo provided by the nurse.The photo contained multiple pieces of a foam-like material.However, due to the poor quality of the photo, the identity and color of the foreign material could not be confirmed.A device history review for lot number 4103674 is pending completion.
 
Additional Manufacturer Narrative
Based on the additional information obtained regarding the disposable, kci's assessment remains the same; the foreign material was not returned to kci for identification; therefore, kci is unable to confirm its identity.
 
Event or Problem Description
A device history review of the v.A.C.Veraflo¿ dressing lot number 4103674 found all end release testing of product and packaging performance met specifications.

Brand Name
V.A.C. VERAFLO DRESSING
Common Device Name
OMP
MDR Report Key8231724
Report Number3009897021-2019-00001
Device Sequence Number1910403
Product Code OMP
UDI-Device Identifier00849554001299
UDI-Public010084955400129917191231104103674
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100657
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Model NumberVACDSP
Device Lot Number4103674
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer10/10/2018
Initial Report FDA Received Date01/09/2019
Supplement Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR